Alabama, 2003

Lightning Strike in Alabama, July 7, 2003

July 7, 2003 · NWS HUN · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 7, 1:45 PM CST, 9 minutes earlier.

Area forecast discussion, Jul 7, 1:45 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
245 PM CDT MON JUL 7 2003

.CURRENTLY...
LINE OF TSTMS NOW STRETCHING FROM NEAR MS BORDER ALONG THE TN RIVER
UP THRU CNTRL LIMESTONE COUNTY. OTHER ISOLATED SHWRS/TSTMS AROUND THE
AREA...MOSTLY IN THE ERN COUNTIES. SOME OF THE CLOUD COVER HAS
DISSIPATED OUTSIDE OF THE STORMS. S/W STILL LOCATED OVER E CNTRL ARK
HAS TAKEN MORE OF A NW-SE ORIENTATION...BUT LOOKS LIKE THE UPR-LVL
RIDGING IS BUILDING IN OVER OUR CWA AS PROMISED BY THE MESOETA. 19Z
TEMPS WERE 80 TO 85...BUT DEWPTS WERE SLIGHTLY HIGHER THAN PREVIOUS
DAYS (HSV WAS AT 74).

.SHORT-TERM (TONIGHT-WED NIGHT)...
BEYOND ANY CONVECTION THAT MAY LINGER INTO THE EVENING
HOURS...TONIGHT LOOKS LARGELY DRY AS ETA BUILDS SFC RIDGE INTO THE
AREA. WILL MAKE A GAMETIME DECISION ON WHETHER TO RAISE EVENING POPS
BASED ON RADAR TRENDS. TOMORROW LOOKS TO BE A LITTLE MORE
NORMAL...AS IT LOOKS LIKE MOSTLY A DIURNAL CONVECTION DAY WITH
500MB RIDGE BUILDING INTO THE AREA. CURRENT 30 POPS FOR TUES...AND 20
POPS FOR TUES NIGHT...BOTH LOOK GOOD.

WED...S/W ROUNDS WRN SIDE OF UPR-LVL HIGH AND MOVES INTO THE LA-MS
AREA BY 12Z WED. WITH HGTS RISING IN THAT AREA BY 18Z...NOT EXACTLY A
TYPICAL CASE...BUT THINK S/W COULD BOOST LIFT ENOUGH TO PROVIDE A
LITTLE MORE IN TERMS OF TSTM COVERAGE. WOULDNT GO HIGHER THAN A 40
POP HERE ANYWAY...SO WILL CONTINUE WITH THAT FOR WED.

TEMPS...MINS FOR TONIGHT MAY BE A BIT TOO COOL GIVEN CURRENT
DEWPTS...AND WILL ADJUST UPWARD SLIGHTLY. ALSO THINK THAT WED
MAXES ARE A BIT COOL AHEAD OF THE THEORETICAL COLD FRONT HEADED
INTO THE REGION...AND ADJUSTED THEM UP A LITTLE BIT ACCORDINGLY.
OTHERWISE...TEMPS MOSTLY UNCHANGED IN THE SHORT TERM.

.EXTENDED (THU-MON)...
FORECAST PROBLEM OF THE EXTENDED IS THE SAME ONE FROM YESTERDAY
AND THE DAY BEFORE. AFTER BACKING OFF ON THE FROPA FOR THURS
YESTERDAY...GFS...ECMWF...AND MREFS ALL PUSHING THE IDEA AGAIN.
REALLY DONT WANT TO FLIP-FLOP THE FORECAST ALONG WITH THE MODELS...
AND STILL NOT SURE ABOUT LIKELIHOOD OF THE FRONT ACTUALLY GETTING
THROUGH IN JULY. ENS MOS MEANS COOL TEMPS/DEWPTS ONLY SLIGHTLY BEHIND
FROPA...WHILE MEX MOS SHOWS NO COOLING AT ALL. THAT ISNT TERRIBLY
CONSISTENT WITH ACTUAL MODEL GIVEN HOW AMPLIFIED THE FORECAST PATTERN
IS. CANT HELP BUT WONDER IF SHORT-TERM MODELS WILL BACK OFF AGAIN
FOR TOMORROWS FCAST PCKG.

ANYWAY...WILL BEGRUDGINGLY GO WITH NEW EXTENDED GUIDANCE FOR
NOW...AND WILL MAKE APPROPRIATE ADJUSTMENTS TO GRIDS AND FORECAST.
EXTENDED GRIDS MOSTLY BASED ON ENS MOS MEANS...MREFS...AND BLENDING
WITH SURROUNDING OFFICES. WITH THIS NEW THINKING...REST OF EXTENDED
LOOKS DRY AS HIGH BUILDS IN FROM THE N.

.PRELIM NUMBERS...
HUNTSVILLE 72/88 71/89 72 23242
SHOALS     73/89 72/90 72 23242
FT PAYNE   70/88 71/89 72 23242
CULLMAN    73/89 72/90 72 23242

.HUN...NONE.

BCC/27
Hazardous weather outlook, Jul 7, 12:05 PM CST, 1 hour 49 minutes before
ALZ001>010-016-071800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
105 PM CDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW AT THIS TIME.

A WEAK UPPER LEVEL DISTURBANCE WILL REMAIN NEARLY STATIONARY OVER
THE TENNESSEE VALLEY REGION THROUGH TONIGHT.  THIS FEATURE WILL HELP
TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS ACROSS EXTREME NORTHERN
ALABAMA THIS AFTERNOON AND THIS EVENING...PRIMARILY IN AREAS NORTH
OF THE TENNESSEE RIVER. ISOLATED HEAVY RAINFALL MAY BE POSSIBLE FROM
THESE SLOW-MOVING STORMS...AS WELL AS FREQUENT CLOUD TO GROUND
LIGHTNING.  THE RAIN SHOULD TAPER OFF AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
THROUGH LATE WEEK AS THE SUMMER-LIKE PATTERN CONTINUES. HIGH
PRESSURE BUILDING IN ON FRIDAY MAY LIMIT RAINFALL CHANCES THROUGH
THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

JTB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Colbert

When
July 7, 1:54 PM CST
Where
Colbert County, Tuscumbia
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

lightning struck a truck and destroyed truck tire and exploded asphalt with a six foot by one foot trench in the asphalt produced. one 14 year old male was slightly injured by debris from the flying asphalt.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373432.